Ohio, 2004

Flood in Ohio, September 17, 2004

September 17, 2004 · NWS PBZ · 1 event in 1 county or zone

At 1 PM EDT on 17th, many roads were flooded near Duncan Falls. 116 structures damaged or destroyed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

At 1 PM EDT on 17th, many roads were flooded near Duncan Falls. 116 structures damaged or destroyed. Total rain: 6.2" at Gratiot. (IVAN)

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 17, 3:13 AM EST, 8 hours 47 minutes earlier.

Area forecast discussion, Sep 17, 3:13 AM EST, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
413 AM EDT FRI SEP 17 2004

.AVIATION
HAVE GRADUALLY LOWERED CIGS/VSBYS THRU MID DAY AS TRANSITION FM --RA
VIA ISENTROPIC LIFT TRANSITIONS INTO HEAVIER RA.  IFR CONDITIONS
EXPECTED BY MIDDAY.

&&

.SHORT TERM (THROUGH FRIDAY)...
WILL MAINTAIN FLOOD WATCH THAT WE ALREADY HAVE OUT AS RAIN CONTINUES
TO MOVE IN FROM THE SOUTH. HPC LIKES GFS. DURING THE FIRST HALF OF
TODAY HEAVIEST RAIN BAND MOVES INTO THE WESTERN HALF OF CWA AND FROM
PIT NORTH. THEN IN THE SECOND HALF OF TODAY THE HEAVY RAIN BAND
SLOWLY SHIFTS EASTWARD INTO THE CENTRAL SECTIONS OF OUR CWA. FFA FOR
ENTIRE AREA LOOKS GOOD ATTM. THREE TO FIVE INCHES BY 12Z SATURDAY
LOOKS REASONABLE WITH THE HEAVIEST OVER THE SOUTHEASTERN HALF OF CWA.

&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
FRIDAY NIGHT HEAVY RAIN AREA CONTINUES TO MOVE EAST AND BY 12Z
SATURDAY COVERS OUR SOUTHEAST ZONES. RAIN ENDS ON SATURDAY FROM
NORTHWEST TO SOUTHEAST. HIGH PRESSURE BUILDS IN FOR SUNDAY WITH NEXT
CHC FOR RAIN NOT UNTIL MID WEEK ON RETURN SOUTHWEST FLOW.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR ZONE MDZ001 THROUGH SATURDAY.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069 THROUGH
     SATURDAY.
PA...FLOOD WATCH FOR ZONES PAZ007>009-013>016-020-022-023-
     029>032 THROUGH SATURDAY.
WV...FLOOD WATCH FOR ZONES WVZ001>004-012-021>023-041 THROUGH
     SATURDAY.
&&

AVIATION...15
SHORT TERM...02
LONG TERM...02
Hazardous weather outlook, Sep 17, 4:04 AM EST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 AM EDT FRI SEP 17 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-180903-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
504 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON FOR STREAMS AND
CREEKS.

A RIVER FLOOD WATCH IS IN EFFECT UNTIL MONDAY EVENING.

HEAVY RAIN WILL MOVE INTO THE AREA FROM THE SOUTH TODAY AND TONIGHT
FROM THE REMNANTS OF HURRICANE IVAN. THE POTENTIAL FOR 3 TO 5 INCHES
OF RAIN IN SOME LOCATIONS WILL CAUSE FLOODING.

THE STREAMS AND CREEKS WILL BE THE FIRST TO RISE OVER THEIR BANKS
FOLLOWED BY THE RIVERS.  PONDING OF WATER ON ROADWAYS WILL ALSO
OCCUR WHERE RAINFALL IS ESPECIALLY HEAVY.

.DAYS TWO THROUGH SEVEN...

A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON FOR STREAMS AND
CREEKS.

A RIVER FLOOD WATCH IS IN EFFECT UNTIL MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY. PLEASE REPORT RAINFALL AMOUNTS OF ONE
INCH AND EVERY HALF INCH THEREAFTER. ALSO REPORT ANY FLOODING OR HIGH
WATER LEVELS ON STREAMS AND RIVERS.

In the hours before

Local storm report, Sep 17, 10:29 AM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1129 AM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1114 AM     FLOOD            SARAHSVILLE             39.81N 81.47W
09/17/2004                   NOBLE              OH   PUBLIC

            ROAD FLOODING.

&&

AWIPSUSR
Local storm report, Sep 17, 11:17 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1217 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLOOD            BRIDGEPORT              40.07N 80.75W
09/17/2004                   BELMONT            OH   COUNTY EOC

            ROAD FLOODING.

&&

AWIPSUSR
Local storm report, Sep 17, 11:34 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1234 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLOOD            3 N CALDWELL            39.79N 81.51W
09/17/2004                   NOBLE              OH   SKYWARN SPOTTER

            MAJOR ROAD FLOODING.

&&

AWIPSUSR
Local storm report, Sep 17, 11:35 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1235 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLOOD            WOODSFIELD              39.76N 81.12W
09/17/2004                   MONROE             OH   SKYWARN SPOTTER

            ROAD FLOODING.

&&

AWIPSUSR
Special weather statement, Sep 17, 11:57 AM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1257 PM EDT FRI SEP 17 2004

PAZ020-021-029-WVZ001>003-171800-
ALLEGHENY PA-BEAVER PA-BROOKE WV-HANCOCK WV-OHIO WV-WASHINGTON PA-
1257 PM EDT FRI SEP 17 2004

...THUNDERSTORMS WITH GUSTY WINDS POSSIBLE...

NOAA NATIONAL WEATHER SERVICE SHOWS THUNDERSTORMS DEVELOPING OVER THE
WHEELING WEST VIRGINIA AND WASHINGTON PENNSYLVANIA AREAS. THESE
STORMS CAN HAVE WIND GUSTS OVER 40 MPH TO ADD TO THE THREAT OF HEAVY
RAIN AND FLOODING THERE IS ALREADY. THE STORMS WILL BE MOVING
NORTHWARD INTO THE WEIRTON WEST VIRGINIA...BEAVER AND PITTSBURGH
PENNSYLVANIA AREAS BY ABOUT 2 PM.

WHEN GUSTY THUNDERSTORMS THREATEN...GO INSIDE A STURDY BUILDING FOR
SHELTER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Muskingum

When
September 17, 12:00 PM EST to 6:00 PM EST
Where
Muskingum forecast zone
Property damage
$350,000
Reported by
LAW ENFORCEMENT
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422629.